Oklahoma, 2012

Tornadoes and Hail in Oklahoma, April 9, 2012

April 9, 2012 · NWS OUN · 23 events in 4 counties and zones

Supercell thunderstorms developed over northwest Oklahoma during the mid-afternoon hours and moved southeast through the evening hours. Hail up to softball-size was reported over many areas of Woodward county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$7,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Supercell thunderstorms developed over northwest Oklahoma during the mid-afternoon hours and moved southeast through the evening hours. Hail up to softball-size was reported over many areas of Woodward county. In addition, several weak tornadoes occurred near and south of Woodward, OK. The tornadoes were brief in duration, although one did produce some damage east of Sharon, OK. The more extensive damage occurred with the very large hail that ravaged most of the city of Woodward. The hail shattered numerous automobile and building windows, some of which caused injuries. Two injuries occurred as hail busted through car windows. Another injury occurred to a girl that was closing her storm shelter. She broke her wrist after being struck by tennis ball-size hail. The Mesonet site located 2 miles south-southwest of Woodward recorded an interesting drop in pressure as the supercell tornado moved nearby. The storms moved southeast with large hail becoming primary threat as they moved over Clinton, OK. Other thunderstorms developed over the Texas panhandle and moved into far southwest Oklahoma and adjacent portions of western north Texas. These storms moved over mainly rural areas of Hardeman Foard counties, with large hail likely occurring and wind gusts over 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 9, 1:28 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 9, 1:28 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
228 PM CDT MON APR 9 2012

.DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP NEAR A SFC LOW ALONG
WITH ASSOCIATED DRYLINE AND WARM FRONT LATE THIS AFTERNOON/EVENING.
SFC LOW WILL CONTINUE TO DEVELOP IN SW KANSAS/PANHANDLES THIS
AFTERNOON WITH ASSOCIATED FRONTAL BOUNDARY EXTENDING TO THE EAST OF
THE LOW ACROSS SOUTHERN KANSAS/NORTHERN OKLAHOMA BY EARLY EVENING. A
DRYLINE IS ALSO EXPECTED TO EXTEND SOUTH ACROSS THE PANHANDLES.
SHOWERS/THUNDERSTORMS WILL LIKELY DEVELOP NEAR THESES BOUNDARIES IN
THE PANHANDLES/KANSAS LATE THIS AFTERNOON/EVENING AND MOVE INTO
PARTS OF THE FA. THESE STORMS ARE THEN EXPECTED TO DEVELOP INTO ONE
OR MORE COMPLEXES THAT MOVE SOUTHEAST ACROSS THE FA. INSTABILITY AND
WIND SHEAR WITH STEEP LAPSE RATES WILL LEAD TO SOME SEVERE STORMS
PRODUCING VERY LARGE HAIL AND DAMAGING WIND GUSTS. LOW LEVEL SHEAR
WILL BE BETTER NEAR THE SFC LOW SO IF STORMS CAN REMAIN DISCRETE...
A TORNADO OR TWO CAN NOT BE RULED OUT LATE THIS AFTERNOON/EVENING.
SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT AS LLJ
STRENGTHENS.

THE SFC FRONT WILL SLOWLY MOVE BUT REMAIN IN/NEAR THE FA OVER THE
NEXT COUPLE OF DAYS CONTINUING THE CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH THE MIDDLE OF NEXT WEEK. MODELS SHOW UPPER
RIDGE THAT IS OVER THE REGION WILL SHIFT EAST BY LATE THIS WEEK AS
NEXT STORM SYSTEM MOVES ACROSS THE WESTERN U.S. THIS WILL LEAD TO A
DRYLINE WEST OF OR IN THE FA LATE THIS WEEK INTO PART OF THE WEEKEND
WITH SHOWERS AND THUNDERSTORMS REMAINING POSSIBLE. STRONG TO SEVERE
THUNDERSTORMS WILL ALSO REMAIN POSSIBLE THIS WEEK INTO THE
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  58  73  56  67 /  50  30  40  40
HOBART OK         58  72  57  72 /  60  50  50  40
WICHITA FALLS TX  59  79  61  76 /  60  50  40  40
GAGE OK           55  70  53  69 /  60  50  50  40
PONCA CITY OK     53  69  49  65 /  30  20  40  40
DURANT OK         61  76  58  70 /  40  30  30  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

09/25
Hazardous weather outlook, Apr 9, 11:00 AM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON APR 9 2012

OKZ004>048-050>052-TXZ083>090-101015-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT MON APR 9 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF WESTERN AND NORTHWESTERN OKLAHOMA. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT FOR ALL OTHER
LOCATIONS.

LOCATION...
THE MODERATE RISK IS FOR WESTERN OKLAHOMA...APPROXIMATELY 50
MILES WEST AND EAST OF A LINE FROM WOODWARD TO ELK CITY TO ALTUS.
THE SLIGHT RISK IS FOR THE REMAINDER OF OKLAHOMA AND WESTERN NORTH
TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM
THIS AFTERNOON THROUGH EARLY TUESDAY MORNING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY TUESDAY MORNING.

DISCUSSION...
A SURFACE LOW WILL DEVELOP ACROSS THE PANHANDLE THIS AFTERNOON AS AN
UPPER LEVEL SHORTWAVE TROUGH MOVES OVERHEAD. LOW LEVEL MOISTURE
WILL INCREASE THIS AFTERNOON AS SOUTH WINDS STRENGTHEN ACROSS
WESTERN OKLAHOMA. SUFFICIENT LIFT...MOISTURE...INSTABILITY...AND
SHEAR WILL COMBINE TO INITIALLY PRODUCE SUPERCELLS ACROSS WESTERN
AND NORTHWESTERN OKLAHOMA DURING THE LATE AFTERNOON HOURS. THE
STORMS MAY THEN BECOME A COMPLEX AS THEY MOVE SOUTH AND SOUTHEAST
THROUGHOUT THE EVENING HOURS INTO SOUTHWESTERN OKLAHOMA AND
WESTERN NORTH TEXAS LATE MONDAY NIGHT. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREATS...ALTHOUGH A COUPLE OF TORNADOES
CAN NOT BE RULED OUT ESPECIALLY ACROSS THE MODERATE RISK AREA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY APR 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE THROUGH MOST OF THE WEEK. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND
EVENING ACROSS EXTREME WESTERN OKLAHOMA AND EXTREME WESTERN NORTH
TEXAS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THERE
IS ALSO A SIGNIFICANT RISK OF SEVERE WEATHER AGAIN ON
THURSDAY...FRIDAY...AND SATURDAY ACROSS MOST OF OKLAHOMA...AND
NEAR THE RED RIVER IN WESTERN NORTH TEXAS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM TUESDAY.

In the hours before

Special weather statement, Apr 9, 2:12 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
312 PM CDT MON APR 9 2012

OKZ004-005-092045-
HARPER OK-WOODS OK-
312 PM CDT MON APR 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR HARPER AND NORTHWESTERN WOODS
COUNTIES UNTIL 345 PM CDT...

AT 311 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BUFFALO...
MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
BUFFALO AND SELMAN.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. STAY ALERT AND LISTEN FOR WARNINGS.

LAT...LON 3688 9922 3685 9926 3670 9970 3674 9974
      3685 9981 3688 9978 3700 9957 3700 9931
TIME...MOT...LOC 2011Z 241DEG 31KT 3681 9969

WR

The radar

The Dodge City radar (KDDC), 108 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

17 hail, 6 tornado. Local standard time, as filed.

Hail, Harper

When
April 9, 2:37 PM CST
Where
Harper County, 4 mi NNW of Selman
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.853, -99.518

Hail, Harper

When
April 9, 3:16 PM CST
Where
Harper County, 7 mi SE of Selman
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.728, -99.401

Hail, Woodward

When
April 9, 3:26 PM CST
Where
Woodward County, 1 mi S of Fort Supply
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.556, -99.570

Hail, Harper

When
April 9, 3:41 PM CST
Where
Harper County, 10 mi SE of Selman
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
36.698, -99.362

Hail, Woodward

When
April 9, 3:50 PM CST
Where
Woodward County, 6 mi NW of Woodward
Measured
2.25 in hail
Reported by
Public
Coordinates
36.491, -99.466

Hail, Woodward

When
April 9, 3:52 PM CST
Where
Woodward County, 5 mi N of Woodward
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
36.502, -99.390

Hail, Woodward

When
April 9, 3:54 PM CST
Where
Woodward County, 2 mi N of Woodward
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
36.459, -99.390

Hail, Woodward

When
April 9, 3:56 PM CST
Where
Woodward County, 1 mi N of Woodward
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
36.444, -99.390

Hail, Woodward

When
April 9, 4:00 PM CST
Where
Woodward County, 2 mi N of Woodward
Measured
4.25 in hail
Reported by
Trained Spotter
Coordinates
36.459, -99.390

Hail, Woodward

When
April 9, 4:02 PM CST
Where
Woodward County, 1 mi N of Woodward
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
36.444, -99.390

Hail, Woodward

When
April 9, 4:05 PM CST
Where
Woodward County, 1 mi NE of Woodward
Measured
2.5 in hail
Reported by
COOP Observer
Coordinates
36.440, -99.377

Hail, Woodward

When
April 9, 4:21 PM CST
Where
Woodward County, Woodward
Measured
4.25 in hail
Injuries
1 direct, 2 indirect
Reported by
Emergency Manager
Coordinates
36.430, -99.390

The hail broke multiple windows and dented several cars.

Tornado, Woodward

When
April 9, 4:23 PM CST
Where
Woodward County, 3 mi SSW of Woodward
Rating
EF0
Path length
0.1 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
36.390, -99.411

A number of storm chasers reported a tornado approximately 3 miles south-southwest of Woodward. No known damage occurred and the location is estimated.

Tornado, Woodward

When
April 9, 4:35 PM CST
Where
Woodward County, 5.15 mi S of Woodward
Rating
EF1
Path length
0.2 mi
Path width
100 yd
Reported by
Emergency Manager
Coordinates
36.357, -99.372

A tornado was observed by spotters and storm chasers south of Woodward. A camper was rolled over, trees were uprooted and light damage occurred to a building.

Tornado, Woodward

When
April 9, 4:45 PM CST
Where
Woodward County, 5 mi NNW of Sharon
Rating
EF0
Path length
0.2 mi
Path width
200 yd
Reported by
Storm Chaser
Coordinates
36.350, -99.364

Emergency management and a storm chaser reported a multiple-vortex tornado between Woodward and Sharon. No known damage occurred and the location of this tornado is estimated.

Tornado, Woodward

When
April 9, 4:56 PM CST
Where
Woodward County, 1 mi NE of Sharon
Rating
EF0
Path length
0.2 mi
Path width
200 yd
Reported by
Storm Chaser
Coordinates
36.290, -99.327

A storm spotter reported a tornado just NE of Sharon. No damage is known to have occurred and the location is estimated.

Tornado, Woodward

When
April 9, 5:06 PM CST
Where
Woodward County, 3.84 mi ESE of Sharon
Rating
EF1
Path length
0.2 mi
Path width
200 yd
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.269, -99.273

Numerous sources reported a tornado that developed east-southeast of Sharon. A 20x40 foot metal shed was destroyed and a roof was partially detached from a home.

Hail, Woodward

When
April 9, 5:22 PM CST
Where
Woodward County, 2 mi W of Woodward
Measured
4 in hail
Reported by
Trained Spotter
Coordinates
36.430, -99.426

Tornado, Woodward

When
April 9, 5:27 PM CST
Where
Woodward County, 1 mi SW of Mutual
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
36.220, -99.183

Emergency management and a storm chaser video showed a tornado about 1 miles southwest of Mutual. No damage was known to occur and the location is estimated.

Hail, Woodward

When
April 9, 5:38 PM CST
Where
Woodward County, 5 mi W of Sharon
Measured
3.5 in hail
Reported by
Trained Spotter
Coordinates
36.280, -99.430

Hail, Dewey

When
April 9, 6:01 PM CST
Where
Dewey County, 1 mi W of Vici
Measured
2.5 in hail
Property damage
$2,000
Reported by
Storm Chaser
Coordinates
36.150, -99.318

The back windshield of an automobile was shattered by the hail.

Hail, Dewey

When
April 9, 6:05 PM CST
Where
Dewey County, Vici
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
36.150, -99.300

Hail, Custer

When
April 9, 8:00 PM CST
Where
Custer County, 2 mi E of Clinton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.510, -98.934

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyThe tornado archive for Oklahoma, 2012Warnings in Oklahoma, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370919, 370920, 370921, 370922, 370923, 370924, 370925, 370926, 370927, 370928, 370929, 370930, 379499, 379505, 379508, 379509, 370942, 370931, 379497, 370932, 370933, 370934, 370936.